Alert archive / Minnesota / Winter Weather Advisories in 2007

Winter Weather Advisory 1, NWS Twin Cities, MN

January 14, 200710 counties in Minnesota

NWS Twin Cities, MN issued this winter weather advisory at Jan 14, 2007, 3:22 PM CST for 10 counties in Minnesota. It took effect at Jan 14, 2007, 6:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2007, 3:22 PM CST (21:22 UTC)
In effect from
Jan 14, 2007, 6:00 PM CST
Expired
Jan 15, 2007, 8:51 AM CST
In force
15 hr
Issued by
NWS Twin Cities, MN

Counties Anoka County, MN, Chippewa County, MN, Chisago County, MN, Isanti County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Meeker County, MN, Sherburne County, MN, Wright County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 78 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2007-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2007-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1623 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this winter weather advisory went out at Jan 14, 5:51 AM CST, 9 hours 31 minutes earlier.

Area forecast discussion, Jan 14, 5:51 AM CST, 9 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
551 AM CST SUN JAN 14 2007

.UPDATE...FOR 12Z TAF CYCLE BELOW

&&

.PREV DISCUSSION... /ISSUED 352 AM CST SUN JAN 14 2007/

DISCUSSION...
ITS HARD TO IMAGINE WHAT HAS TRANSPIRED IN THE MODEL RUNS OVER THE
PAST 48 HOURS FOR OUR CWA. WHAT APPEARED TO BE A GRAZING SNOW
EVENT OVER SE MN DISAPPEARED ON THE 06Z AND 12Z GFS RUNS ON
SATURDAY...THEN BEGAN CREEPING BACK IN ON THE 18Z RUN. NOW EARLY
THIS MORNING WE ARE FACED WITH A POTENTIAL HEAVY SNOW EVENT FOR
MUCH OF THE SOUTHERN THIRD OF MN AND ADJOINING AREAS OF WI. IT
SHOULD BE NOTED THAT THE NAM STAYED THE COURSE THE PAST TWO DAYS
SHOWING A SNOW EVENT...BUT NOT TO THE MAGNITUDE OF TONIGHTS 00Z
NAM RUN. THE 06Z NAM IS IN AND AGREES VERY WELL. WHAT WE ARE UP
AGAINST IS LOW PRESSURE IN THE MID LEVELS MOVING NORTHEAST FROM
THE SW U.S. AND PASSING JUST SOUTH OF THE CWA LATE TONIGHT AND
MONDAY MORNING. WV IMAGERY SHOWS THE KICKER DROPPING QUICKLY
SOUTHWARD ALONG THE WEST COAST ATTM. NO MATTER HOW YOU SLICE
IT...SOUTHERN MN AND ADJOINING AREAS OF WEST CENTRAL WI ARE IN THE
DEFORMATION ZONE TONIGHT AND MONDAY MORNING. STRONG FRONTOGENESIS
IS SHOWN IN THE 600-700MB LAYER WITH A RATHER LARGE AREA ABOVE OF
NEAR NEGATIVE TO NEGATIVE EPV. SNOW RATIOS FROM THE COBB TECHNIQUE
AVERAGE OUT TO 20 TO 1. PW VALUES ARE AROUND A THIRD OF AN INCH.
285K THETA SURFACE SHOWING VERY STRONG ADIABATIC OMEGA TONIGHT
OVER SOUTHERN AREAS WITH MIXING RATIOS AVERAGING 1.5 TO 2 G/KG.
NET VERTICAL DISPLACEMENT INCREASES FROM 60 TO 80 MB TONIGHT. NAM
QPF TOTALS THROUGH MONDAY MORNING ARE BETWEEN .35 AND .40 INCHES
FROM CANBY THROUGH THE TWIN CITIES TO CHIPPEWA FALLS ON SOUTHWARD
WHILE THE GFS TOTALS RUN FROM .20 TO .25 FOR THE AFOREMENTIONED
AREAS. AGAIN THIS AVERAGES OUT TO AROUND A THIRD OF AN INCH. GIVEN
THE PW...FORCING...INSTABILTY AND HIGH SNOW RATIOS...BELIEVE THERE
IS A PRETTY GOOD CHANCE FOR 6 TO PERHAPS 8 INCHES OF SNOW BY NOON
MONDAY OVER SOUTHERN MN AND PARTS OF WEST CENTRAL WI. WILL BE
ISSUING A WATCH FOR SUNDAY NIGHT AND MONDAY MORNING FROM CANBY
THROUGH THE TWIN CITIES TO CHIPPEWA FALLS ON SOUTHWARD. WILL ALSO
BE ISSUING A SNOW ADVISORY TO THE NORTH OF THE WATCH AREA BY
BASICALLY ONE ROW OF COUNTIES. ANOTHER SURGE OF ARCTIC AIR IN THE
WAKE MONDAY NIGHT AND TUESDAY. CUT LOWS AND HIGHS. LITTLE TIME
DEVOTED TO THE REMAINDER OF FORECAST WITH TONIGHTS DEBACLE. DID
INCREASE CLOUDS FOR THURSDAY. DAY SHIFT WILL HAVE TO TAKE A LOOK.
THERE COULD BE A ROUND OF SNOW. THURSDAYS POTENTIAL EVENT IS THE
UPPER LOW CURRENTLY MOVING DOWN THE WEST COAST.

.AVIATION...FOR 12Z TAF CYCLE
REDUCED VISIBILITIES WITH SNOW AND MVFR CEILINGS ARE ON THE
WAY...WITH QUESTIONS BEING HOW LOW TO GO AND WHEN. 06Z
OPERATIONAL MODELS IN VERY GOOD AGREEMENT WITH THIS EVENT TONIGHT.
HAVE USED MOISTENING ISENTROPIC UPGLIDE FOR TIMING OF SNOW ONSET.
ONCE THE SNOW STARTS AT RWF...MSP...AND WISCONSIN TAF SITES IT
WILL PERSIST THROUGH THE DURATION OF THE NIGHT GIVEN FORCING
PARAMETERS SEEN IN LAST TWO MODEL RUNS. MID LEVEL FRONTOGENETIC
LAYERS ALREADY IN PLACE WITH BAROCLINIC ZONE ALOFT...AND WHERE AND
WHEN THIS GRADIENT TIGHTENS MORESO IS WHEN MODERATE SNOW CAN BE
EXPECTED. SO HAVE GUIDED ON THOSE PROGGED WINDOWS OF TIME FOR IFR
VISBYS AND CIGS DURING TONIGHT. DO NOT EXPECT LIFR CONDITIONS OR
HEAVY SNOWFALL AT THIS TIME...BUT THIS WILL NEED TO BE MONITORED.
AVIATION WEATHER WARNING FOR MSP AIRPORT FOR TWO INCHES IN FOUR
HOURS STILL SEEMS PROBABLE DURING SOMETIME AT OR AROUND MIDNIGHT.
WILL NOT ISSUE NOW DUE TO TIMING UNCERTAINTY. WEAKENING ARCTIC
FRONT NOW ACROSS CTRL MN AND SHOULD FIZZLE OUT THERE THROUGH THE
DAY. LOW LEVEL DRY AIR BEHIND THIS WITH 850 TDS AOB -20C SHOULD
KEEP AXN FROM SEEING MUCH THROUGH THIS EVENT. BEYOND TAF PERIOD
SNOW LIKELY TO CONTINUE AT MSP AND WI TAF SITES AFTER DAWN ON
MONDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
     BLUE EARTH-BROWN-CARVER-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-
     HENNEPIN-LE SUEUR-MARTIN-MCLEOD-NICOLLET-RAMSEY-REDWOOD-
     RENVILLE-RICE-SCOTT-SIBLEY-STEELE-WASECA-WASHINGTON-
     WATONWAN-YELLOW MEDICINE COUNTY(IES).

     SNOW ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST MONDAY FOR
     ANOKA-CHIPPEWA-CHISAGO-ISANTI-KANDIYOHI-LAC QUI PARLE-
     MEEKER-SHERBURNE-WRIGHT COUNTY(IES).

WI...WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
     CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-ST. CROIX COUNTY(IES).

     SNOW ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST MONDAY FOR
     BARRON-POLK-RUSK COUNTY(IES).

&&

RAH/MTF
Hazardous weather outlook, Jan 14, 4:43 AM CST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
443 AM CST SUN JAN 14 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151045-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
443 AM CST SUN JAN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WATCH IS IN EFFECT TONIGHT AND MONDAY MORNING ALONG
AND SOUTH OF A LINE FROM CANBY THROUGH THE TWIN CITIES TO CHIPPEWA
FALLS WISCONSIN. SNOW IS EXPECTED TO SPREAD INTO SOUTHWEST
MINNESOTA EARLY THIS AFTERNOON AND ADVANCE INTO EAST CENTRAL AND
SOUTH CENTRAL AREAS OF THE STATE BY THIS EVENING. THE SNOW WILL
CONTINUE OVERNIGHT ACROSS THE SOUTHERN THIRD OF THE STATE WHILE
SPREADING ACROSS ALL OF WEST CENTRAL WISCONSIN.

THE SNOW COULD BE HEAVY TONIGHT WITH SIX OR MORE INCHES OF
ACCUMULATION OVER THE SOUTHERN THIRD OF MINNESOTA WITH 3 TO 5
INCHES OVER PORTIONS OF WEST CENTRAL WISCONSIN.

A SNOW ADVISORY HAS BEEN ISSUED FOR TONIGHT AND MONDAY MORNING
FROM MADISON THROUGH THE NORTHERN SUBURBS OF THE TWIN CITIES TO
LADYSMITH WISCONSIN. SNOW IN THESE AREAS TONIGHT WILL RANGE FROM 2 TO
4 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SNOW WILL DIMINISH TO FLURRIES OVER THE SOUTHERN THIRD OF
MINNESOTA MONDAY MORNING AND DURING THE AFTERNOON OVER WEST
CENTRAL WISCONSIN. AROUND AN INCH OF ADDITIONAL ACCUMULATION IS
POSSIBLE OVER EAST CENTRAL AND SOUTH CENTRAL AREAS OF MINNESOTA
WITH 1 TO 2 INCHES OF ACCUMULATION ACROSS WEST CENTRAL WISCONSIN.

ANOTHER SURGE OF ARCTIC AIR WILL INVADE THE REGION ON MONDAY. WIND
CHILLS WILL BE NEAR 25 DEGREES BELOW ZERO FROM ALEXANDRIA THROUGH
GRANITE FALLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

RAH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 3:55 AM CSTSnow AdvisoryMPXAnoka, Chippewa, Chisago, Isanti, Kandiyohi, Lac qui Parle and 3 more29 hr
Jan 14, 3:55 AM CSTWinter Storm WatchMPXBlue Earth, Brown, Carver, Dakota, Faribault, Freeborn and 17 more11 hr
Jan 14, 3:22 PM CSTWinter Storm WarningMPXBlue Earth, Brown, Carver, Dakota, Faribault, Freeborn and 16 more17 hr

Nearby

Winter Weather Advisories in Minnesota, 2007Every winter weather advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.